I have been taking Propecia since I was 28, in varying doses from .25mg to 1mg. I have seen a huge benefit from it, but I have also seen some increase in breast tissue along with some pain in the breast area. My doctor has asked me to stop taking it to see if the pain subsides, and I have stopped for about a month but it has made little difference in terms of pain. What has changed is that my hair has thinned dramatically, mostly in the crown area.
My doctor would like me to continue off of Propecia for another month or so to rule it out as a culprit, but I’m concerned that I may lose a lot of hair permanently. Can you give me any idea of how permanent the hair loss is that I am experiencing now? If I’m off Propecia for two months, am I likely not to get back to near the same levels of hair that I had while I was on it?
If you were my patient, I would probably tell you to stay on the Propecia (unless you are willing to lose your hair and then not get it back). Hair lost after stopping Propecia might regrow for some, but I would expect that once the hair is gone, it won’t return.
Breast enlargement resulting from Propecia does not go away simply by stopping the drug. The breast tissue should be treated by a person knowledgeable in this field, first examined carefully to make sure that there is no breast cancer. Then consider treating it as a typical gynecomastia case with surgery and possibly liposuction done by someone experienced.
I am now working with such an experienced doctor at my office who treats this condition, which can occur with or without Propecia use.